Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 16, NWS Duluth, MN

June 30, 2021Cook County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 30, 2021, 3:26 PM CDT for Cook County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2021, 3:26 PM CDT (20:26 UTC)
Expired
Jun 30, 2021, 4:00 PM CDT
In force
34 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cook County, MN

The radar

The Duluth radar (KDLH), 198 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:50 PM CDTHAIL 17 Wsw Hovland, MNMOSTLY PENNY SIZE HAIL WITH A FEW QUARTER SIZE HAILSTONES. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WUUS53 KDLH 302026
SVRDLH
MNC031-302100-
/O.NEW.KDLH.SV.W.0016.210630T2026Z-210630T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
326 PM CDT Wed Jun 30 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Central Cook County in northeastern Minnesota...

* Until 400 PM CDT.

* At 325 PM CDT, a severe thunderstorm was located 9 miles northwest
  of Hovland, or 17 miles northeast of Grand Marais, moving south at
  15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grand Marais, Hovland, Tom Lake, Judge C. R. Magney State Park, and
  Judge Magney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4780 8995 4774 9018 4776 9035 4803 9017
      4797 8987 4783 8988
TIME...MOT...LOC 2025Z 012DEG 15KT 4795 9009 

HAIL...1.00IN
WIND...60MPH
 
$$

Melde
3 follow-up statements
284 
WWUS53 KDLH 302031
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
331 PM CDT Wed Jun 30 2021

MNC031-302100-
/O.CON.KDLH.SV.W.0016.000000T0000Z-210630T2100Z/
Cook MN-
331 PM CDT Wed Jun 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL COOK COUNTY...

At 330 PM CDT, a severe thunderstorm was located 8 miles northwest of
Hovland, or 16 miles northeast of Grand Marais, moving south at 15
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Grand Marais, Hovland, Tom Lake, Judge C. R. Magney State Park, and
Judge Magney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4780 8995 4774 9018 4776 9035 4803 9017
      4797 8987 4783 8988
TIME...MOT...LOC 2030Z 012DEG 15KT 4793 9010 

HAIL...1.50IN
WIND...60MPH
 
$$

Melde
839 
WWUS53 KDLH 302044
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
344 PM CDT Wed Jun 30 2021

MNC031-302100-
/O.CON.KDLH.SV.W.0016.000000T0000Z-210630T2100Z/
Cook MN-
344 PM CDT Wed Jun 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL COOK COUNTY...

At 344 PM CDT, a severe thunderstorm was located 7 miles northwest of
Hovland, or 14 miles northeast of Grand Marais, moving south at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grand Marais, Hovland, Tom Lake, Judge C. R. Magney State Park, and
Judge Magney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4780 8994 4774 9019 4776 9035 4799 9017
      4790 8993 4783 8992
TIME...MOT...LOC 2044Z 012DEG 14KT 4789 9011 

HAIL...1.00IN
WIND...60MPH
 
$$

Melde
296 
WWUS53 KDLH 302056
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
356 PM CDT Wed Jun 30 2021

MNC031-302106-
/O.EXP.KDLH.SV.W.0016.000000T0000Z-210630T2100Z/
Cook MN-
356 PM CDT Wed Jun 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COOK COUNTY WILL
EXPIRE AT 400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds, and heavy rain are still possible with this
thunderstorm.

LAT...LON 4780 8994 4774 9019 4776 9035 4799 9017
      4790 8993 4783 8992
TIME...MOT...LOC 2056Z 012DEG 15KT 4785 9012 

$$

Melde

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:32 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 30, 12:32 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1232 PM CDT Wed Jun 30 2021

.DISCUSSION...(Today through Tuesday)
Issued at 316 AM CDT Wed Jun 30 2021

Summary: One more day of showers and thunderstorms before a dry
period with a brief "cool down". The summer heat arrives for the
weekend. Showers and storms return early next week.

Only patchy morning fog despite largely clear skies and light
winds on top of yesterdays rainfall. Expect a little more increase
in fog coverage before sunrise before dissipating.

Less upper level forcing today, but more shear and low level
forcing will again drive some shower and thunderstorm activity.
Instability is fairly low with MU CAPE < 1000 J/kg, but 0-3km bulk
shear is around 25 kt. EL is around 27kft, so another low top,
skinny CAPE day. Shear and frontal forcing should keep some
healthy, but more isolated cells around this afternoon. Still
think parameters are not conducive to anything severe, but
localized heavy rain should again be an issue with PW's in the
vicinity of 1.3" ahead of the front.

After the frontal passage, "cooler" temperatures will arrive for
Thursday before a warm up into the 90s for the weekend. Conditions
will be dry for several days, so a hot and dry Fourth of July
could be a fire concern given the longer term drought conditions
that aren't remedied by scattered shower activity. The pattern
shifts into next week remaining warm, but humidity returns along
with chances for storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1232 PM CDT Wed Jun 30 2021

VFR conditions throughout the forecast. There will be some diurnally
driven cumulus populating this afternoon across the region with
isolated areas receiving rain and an occasional storm.
Additionally, wildfires in Canada are bringing some hazy conditions
aloft into the Northland. There is potential for some fog
development in areas that receive rainfall today but at this time
this seems sparse enough to leave it out of the forecast.

&&

.MARINE...
Issued at 316 AM CDT Wed Jun 30 2021

Thunderstorms are possible this afternoon. Fairly quiet tonight
until a surge of winds arrives Thursday morning as it moves
southwestward down the lake. Will likely need small craft
advisories to cover the wind threat. Waves will increase in
response to the stronger winds and will peak around 4 feet
around noon Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  84  55  70  50 /  20  10   0   0
INL  85  55  82  52 /  20  10   0   0
BRD  86  60  83  56 /  10   0   0   0
HYR  85  54  78  47 /  10  10   0   0
ASX  83  52  68  47 /  10  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Wolfe
AVIATION...Britt
MARINE...Wolfe
Hazardous weather outlook, Jun 30, 4:03 AM CDT, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
403 AM CDT Wed Jun 30 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
403 AM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon into this
evening across northeast Minnesota. While severe weather is not
anticipated, a few storms may be strong with small hail, locally
heavy rainfall which could cause ponding on roads and reduced
visibility, and occasional cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return Independence Day Sunday afternoon and
evening and will be possible each afternoon and evening through
Wednesday.

Independence Day Sunday will be very warm with high temperatures
in the upper 80s to middle 90s and heat index values in the low to
upper 90s.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-011030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
403 AM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible mainly over the North Shore
waters this afternoon and evening. A few storms may be strong with
small hail and occasional cloud-to-water lightning.

Northeast winds will strengthen late overnight and may create
conditions hazardous for smaller vessels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northeast winds will continue Thursday morning and conditions may
be hazardous for smaller vessels.

Thunderstorm chances return Independence Day Sunday afternoon and
evening will be possible each afternoon and evening through
Wednesday.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 30, 3:02 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Duluth MN
302 PM CDT Wed Jun 30 2021

MNZ012-021-302030-
Northern Cook/Northern Lake-Southern Cook/North Shore-
302 PM CDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COOK COUNTY...

At 302 PM CDT, a strong thunderstorm was 12 miles north of Hovland,
or 23 miles northeast of Grand Marais, moving south at 20 mph.

Wind gusts up to 35 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Hovland, Pine Lake, Tom Lake, Swamp Lake, Judge C. R. Magney State
Park, Judge Magney State Park, North Fowl Lake, and Grand Portage
Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4783 8989 4779 8998 4777 9011 4806 9019
      4809 9003 4802 8998 4801 8996 4802 8994
      4798 8988 4800 8985 4787 8975
TIME...MOT...LOC 2002Z 341DEG 18KT 4802 9003

Melde
Special weather statement, Jun 30, 3:13 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
313 PM CDT Wed Jun 30 2021

MNZ012-021-302030-
Northern Cook/Northern Lake-Southern Cook/North Shore-
313 PM CDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COOK COUNTY...

At 312 PM CDT, a strong thunderstorm was 10 miles north of Hovland,
or 21 miles northeast of Grand Marais, moving south at 20 mph.

Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.

Locations impacted include...
Hovland, Tom Lake, Swamp Lake, North Fowl Lake, Judge C. R. Magney
State Park, Judge Magney State Park, and Grand Portage Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4784 8983 4779 9017 4803 9019 4806 9000
      4803 8999 4801 8996 4802 8994 4799 8991
      4798 8987 4786 8979
TIME...MOT...LOC 2012Z 345DEG 16KT 4798 9004

Melde

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:50 PM CDTSmall Craft AdvisoryDLH23 hr
Jun 30, 3:02 PM CDTSpecial Weather StatementDLHCook28 min
Jun 30, 3:13 PM CDTSpecial Weather StatementDLHCook17 min
Jun 30, 3:34 PM CDTSpecial Marine WarningDLH56 min
Jun 30, 4:00 PM CDTSpecial Weather StatementDLHCook30 min
Jun 30, 4:36 PM CDTSpecial Weather StatementDLHKoochiching24 min
Jun 30, 4:47 PM CDTSpecial Weather StatementDLHCook28 min
Jun 30, 5:03 PM CDTSpecial Weather StatementDLHKoochiching27 min
Jun 30, 5:58 PM CDTSpecial Weather StatementDLHSaint Louis17 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.